Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 19, 2020, 8:19 PM MDT for Fergus County, Montana. It was in force for 26 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2020, 8:19 PM MDT (02:19 UTC)
- Expired
- May 19, 2020, 8:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 145 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:30 PM MDT | HAIL 1.25 | 4 Wsw Lewistown, MT | HAIL UP TO HALF DOLLAR SIZE. HAIL A FEW INCHES DEEP IN AREAS. |
| May 19, 8:35 PM MDT | TSTM WND GST 43 | 3 Sw Lewistown, MT | ASOS STATION KLWT LEWISTOWN ASOS. |
| May 19, 8:35 PM MDT | HAIL 0.75 | Lewistown, MT | REPORT FROM MPING: DIME-SIZE HAIL. |
| May 19, 8:35 PM MDT | HAIL 1 | Lewistown, MT | SPOTTER REPORTS HAIL UP TO QUARTER SIZE COVERING THE ROADS. |
| May 19, 8:39 PM MDT | HAIL 0.7 | Lewistown, MT | |
| May 19, 8:44 PM MDT | HAIL 0.88 | 1 Nw Lewistown, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:34 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
464
WUUS55 KTFX 200219
SVRTFX
MTC027-200245-
/O.NEW.KTFX.SV.W.0008.200520T0219Z-200520T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
819 PM MDT Tue May 19 2020
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
South central Fergus County in central Montana...
* Until 845 PM MDT.
* At 818 PM MDT, a severe thunderstorm was located near Lewistown,
moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewistown, Moore and Glengarry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4687 10952 4692 10973 4719 10964 4712 10928
TIME...MOT...LOC 0218Z 200DEG 24KT 4701 10955
HAIL...1.00IN
WIND...60MPH
$$
CMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:43 PM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 19, 3:43 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 343 PM MDT Tue May 19 2020 .SYNOPSIS... Showers and thunderstorms are developing over southwest Montana and will move from south to north across the region through this evening. Some thunderstorms could become severe and produce large hail, damaging winds, and even an isolated tornado. In addition to the threat for severe weather, showers and thunderstorms will be efficient rain producers and could cause some flooding, especially in urban areas and on streams and creeks emanating from the mountains. && .DISCUSSION... A broad closed low has brought a swift southerly flow aloft for much of Montana. This combined with east and northeasterly flow at lower elevations creates effective shear values generally in the 40 to 55 kt range. The addition of modest CAPE of 500 to 1200 j/kg has lead to the development of isolated to scattered showers and thunderstorms over portions of Central and Southwest Montana. This development will continue through the afternoon and the storms will quickly move toward the north and northeast upon development. Some storms can be severe and contain wind gusts up to 70 mph, hail up to ping pong ball size, and possibly an isolated tornado. With coordination with Storm Prediction Center, a Severe Thunderstorm Watch has been issued for the entire CWA with he exception of Glacier county. This watch currently runs through 10 PM MDT. In addition to the severe threats, these storms will be efficient rain producers. The saving grace will be the fast motion of the storms but still the heavier cells can produce a quick .25 to .5 inches of rain in a short period of time, which can cause some flooding concerns in urban areas and or melting snowpack. The thunderstorm activity is expected to diminish during the overnight hours but then general stratiform rain will set in, especially for areas northwest of a Great Falls to Havre line, where addition .25 to .5 inches of rain will be possible through Wednesday morning. RCG Wednesday through Saturday...the H500 trough/closed low will lift north from the Central Great Basin and over the Northern Rockies from Wednesday through Thursday, all the while another trough/closed low over the Gulf of Alaska digs southeast over the Pacific Northwest. These two systems will begin to interact from Thursday afternoon through Friday, with multiple waves dumbbelling around the broad closed low/trough. Needless to say, chances for precipitation will continue across the Northern Rockies from Wednesday and into the day Saturday. Falling snow levels over this timeframe will allow for precipitation to changeover to snow for elevations above 6000ft, with significant snow accumulations possible in some of the higher elevations of Southwest Montana from Thursday night through Friday night. Thursday will also be a windy day for portions of Central and all of North Central Montana, with the potential for some areas to approach High Wind criteria. - Moldan Sunday through next Tuesday...temperatures will begin to moderate and precipitation chances will be limited as upper level ridging moves overhead. - Moldan && .AVIATION... Updated 1151 AM MDT Tue May 19 2020 (19/18Z TAF Period) Showers and thunderstorms are still expected to develop over Central and Southwest Montana around 19 to 21Z and then lift north/northeast across the region this afternoon and evening. Some storms could become severe and produce wind gusts approaching 50kts and large hail to the size of quarters to ping pong. Central/North-central terminals (i.e. KHLN, KGTF, KLWT, and KHVR)are most at risk of seeing severe thunderstorms over this timeframe. VFR conditions are generally expected outside of areas of precipitation through this evening, with MVFR conditions expected beneath showers and thunderstorms. MVFR/IFR conditions are then expected to develop after 3Z along the upslope favored regions of North Central and Central Montana (i.e. KCTB, KGTF, and KLWT) and persist into Wednesday morning. Mountain obscuration will develop this afternoon and persist into Wednesday morning. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... Periods of rain, heavy at times, will continue to affect portions of Central and North Central MT for the next several days. The rainfall will be convective at times, resulting in some areas receiving heavy rainfall and locations just a few miles away receiving much less precipitation. Overall, the Rocky Mountain Front continues to favor the highest precipitation amounts. - Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 50 66 45 61 / 90 50 60 30 CTB 46 59 44 56 / 90 80 60 40 HLN 49 69 45 63 / 90 60 80 50 BZN 47 69 42 63 / 60 30 60 60 WYS 35 56 31 51 / 30 60 80 80 DLN 43 61 40 59 / 70 60 80 40 HVR 53 74 48 65 / 60 40 50 40 LWT 48 69 43 62 / 50 60 50 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch in efffect until 1000 PM for Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin, Hill, Jefferson, Judith Basin, Lewis and Clark, Liberty, Madison, Meagher, Pondera, Teton, toole. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 19, 7:43 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Great Falls MT 743 PM MDT Tue May 19 2020 MTZ013-047-051-200215- Chouteau-Fergus-Blaine- 743 PM MDT Tue May 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FERGUS... SOUTHWESTERN BLAINE AND EAST CENTRAL CHOUTEAU COUNTIES... At 742 PM MDT, a strong thunderstorm was located 17 miles northwest of Winifred, or 37 miles southeast of Big Sandy, moving northeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Judith Landing and Iliad. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for central and north central Montana. LAT...LON 4762 10937 4767 10988 4809 10969 4801 10904 TIME...MOT...LOC 0142Z 203DEG 17KT 4777 10959 Kredensor
Special weather statement, May 19, 7:54 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Great Falls MT 754 PM MDT Tue May 19 2020 MTZ050-051-200230- Fergus MT-Judith Basin MT- 754 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND SOUTH CENTRAL FERGUS COUNTIES UNTIL 830 PM MDT... At 753 PM MDT, Doppler radar was tracking a strong thunderstorm near Moore, or 15 miles southwest of Lewistown, moving northeast at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Moore and Glengarry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for central Montana. LAT...LON 4678 10965 4685 10989 4710 10968 4698 10936 TIME...MOT...LOC 0153Z 215DEG 24KT 4690 10967 CMC
Special weather statement, May 19, 8:04 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Great Falls MT 804 PM MDT Tue May 19 2020 MTZ013-047-051-200245- Chouteau MT-Fergus MT-Blaine MT- 804 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...SOUTHWESTERN BLAINE AND EAST CENTRAL CHOUTEAU COUNTIES UNTIL 845 PM MDT... At 803 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 24 miles northeast of Geraldine to 24 miles north of Winifred. Movement was north at 20 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Iliad. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4805 11000 4817 10899 4778 10927 4772 10993 TIME...MOT...LOC 0203Z 195DEG 17KT 4783 10987 4791 10934 CMC
Local storm report, May 19, 8:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
806 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 9 N HELENA 46.73N 112.04W
05/19/2020 E0.25 INCH LEWIS AND CLARK MT PUBLIC
&&
MMSpecial weather statement, May 19, 8:08 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Great Falls MT 808 PM MDT Tue May 19 2020 MTZ050-051-200300- Fergus MT-Judith Basin MT- 808 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND SOUTH CENTRAL FERGUS COUNTIES UNTIL 900 PM MDT... At 808 PM MDT, Doppler radar was tracking a strong thunderstorm near Moore, or 11 miles southwest of Lewistown, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lewistown, Moore and Glengarry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4684 10987 4724 10969 4711 10917 4679 10958 TIME...MOT...LOC 0208Z 200DEG 20KT 4694 10960 CMC
Local storm report, May 19, 8:15 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
815 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 7 SE MOORE 46.90N 109.59W
05/19/2020 E0.50 INCH FERGUS MT TRAINED SPOTTER
COVERED THE GROUND WHITE.
&&
MMThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:02 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| May 19, 6:14 PM MDT | Special Weather Statement | TFX | Meagher | 31 min |
| May 19, 6:30 PM MDT | Special Weather Statement | TFX | 30 min | |
| May 19, 6:47 PM MDT | Special Weather Statement | TFX | Wheatland | 43 min |
| May 19, 7:01 PM MDT | Special Weather Statement | TFX | 44 min | |
| May 19, 7:25 PM MDT | Special Weather Statement | TFX | Wheatland | 50 min |
| May 19, 7:43 PM MDT | Special Weather Statement | TFX | 32 min | |
| May 19, 7:54 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| May 19, 8:04 PM MDT | Special Weather Statement | TFX | 41 min | |
| May 19, 8:08 PM MDT | Special Weather Statement | TFX | Fergus | 52 min |
| May 19, 8:47 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 28 min |
| May 19, 8:53 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| May 19, 8:59 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 61 min |
| May 19, 9:03 PM MDT | Special Weather Statement | TFX | Silver Bow | 27 min |
| May 19, 9:06 PM MDT | Special Weather Statement | TFX | Meagher | 24 min |
| May 19, 9:25 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 35 min |
| May 19, 9:52 PM MDT | Special Weather Statement | TFX | Petroleum | 23 min |
| May 19, 9:54 PM MDT | Special Weather Statement | TFX | Meagher | 36 min |
| May 19, 9:56 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 19, 10:29 PM MDT | Special Weather Statement | TFX | Deer Lodge | 46 min |
| May 19, 10:31 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| May 19, 11:26 PM MDT | Special Weather Statement | TFX | Jefferson | 34 min |
| May 19, 11:28 PM MDT | Special Weather Statement | TFX | Silver Bow | 32 min |
| May 19, 11:53 PM MDT | Special Weather Statement | TFX | Broadwater | 37 min |
| May 20, 12:20 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 25 min |
| May 20, 12:41 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 20, 12:59 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 31 min |
| May 20, 1:17 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 28 min |
| May 20, 1:25 AM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| May 20, 1:41 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 20, 1:44 AM MDT | Special Weather Statement | TFX | Cascade | 31 min |
| May 20, 2:00 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Pondera, Teton | 45 min |
| May 20, 2:06 AM MDT | Special Weather Statement | TFX | Petroleum | 24 min |
| May 20, 2:11 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 20, 2:40 AM MDT | Special Weather Statement | TFX | Liberty | 35 min |
| May 20, 2:44 AM MDT | Special Weather Statement | TFX | Teton | 46 min |
| May 20, 3:24 AM MDT | Special Weather Statement | TFX | Pondera | 36 min |
| May 20, 3:50 AM MDT | High Wind Watch | TFX | 18 hr | |
| May 20, 4:33 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 42 min |
| May 20, 5:09 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 51 min |
| May 20, 7:48 AM MDT | Special Weather Statement | TFX | Pondera | 42 min |
| May 20, 11:42 AM MDT | Special Weather Statement | TFX | Liberty | 48 min |
| May 20, 12:35 PM MDT | Special Weather Statement | TFX | Liberty | 25 min |
| May 20, 1:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 22 min |
| May 20, 2:30 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| May 20, 2:57 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| May 20, 4:02 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| May 20, 4:40 PM MDT | Special Weather Statement | TFX | Fergus | 50 min |
| May 20, 5:00 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| May 20, 5:26 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.